High Grade NeuroEndocrine Carcinoma of Ethmoid Sinus

Additional Chemotherapy Symptoms And Side Effects

Below is an explanation of some of the additional side-effects, symptoms and problems I suffered from while on chemotherapy treatment. You may or may not suffer from any or all of these additional problems as they really depend on your physical and mental health as well as your chemotherapy drugs.

When I first began my chemotherapy treatments I had no clue what to expect in terms of side-effects and symptoms. Like many people, I received information from the hospitals and nurses, consulted the internet and read books, but nothing could prepare me for the real side-effects and symptoms; especially the additional ones listed below.

Chemotherapy Treatment - THE HICCUPS

The hiccups were a side effect that I initially had a problem identifying which drug was responsible. I originally thought they came from Etoposide because I only got the hiccups after taking them. However, by chemotherapy Cycle #2 I had pin-pointed the hiccups to Cisplatin, because I purposedly did not take the Etoposide for some hours later; just so I could identify which of these two drugs were causing me to have the hiccups. Anyway, after taking cisplatin I had hiccups for the next two to three days; with hiccups lasting hours at a time.

I tried controlling my annoying hiccups by holding my breathe for as long as possible, slowing it down slightly for 10-20 seconds, drinking water very fast and/or swallowing a tablespoon of brown malt vinegar. Out of all of those, drinking the vinegar and then swallowing a glass of water very fast often did the trick.

Chemotherapy Treatment - LOSS OF HEARING

Loss of hearing is one of those "might happen" conditions of chemotherapy treatments. In my case both ears were waxed up whereby I could hear well in my right ear, but only about 50% in my left hear. Prior to getting cancer I had never had any kind of hearing problems. Hence my surprise of wax build-up to the point of complete blockage and therefore loss of hearing.

I tried Extra Virgin Olive Oil and Optitex drops, among other so-called remedies, but none of them worked for me; even after applying them for 6 weeks, following my doctor's advice; which lead to a hospital syringing referral.

Loss Of Hearing - THE SYRINGING SESSION

The syringing session, which lasted a total of 15 minutes, involved a modern day version of an ear hoover! I basically had both ears sucked of wax via a sucking machine whereby the end result was a dramatic hearing improvement in both ears.

I would say the hearing in my right ear, which was around 80% before syringing, improved by another 10% and the hearing in my left ear, which was around 50% before syringing, improved by another 40%. The nurse said a little sound may have been lost due to my chemotherapy treatments, which I was aware could happen, so overall I was very pleased with the results. Although it was free on the NHS, if I could afford it I would definitely pay for such a service.

NOTE: Syringing now uses a hoover type process whereby you ear has some kind of liquid foam squirted into it that loosens the wax before it is then sucked out via a metal hoovering pipe. The sound it makes is like air with cracking fireworks in the background. The whole process, which takes around 15 minutes, is harmless though.

Chemotherapy Treatment - LOSS OF TASTE

Although I was told to try and keep a good appetite and drink plenty of water, the reality of doing these was kind of self-defeating simply because my sense of taste went in the first few days of each chemotherapy cycle; to the point drinking water was like drinking sewage water and eating food was like eating food that was off (like rotten food). The only real thing I could do to make my meals more tasteful was to either add spice and/or marinade to them or eat ingredients that had enhanced flavours.

As an example: I would drink coconut water instead of sparkling water. I would eat fried spam or mackerel fish with rice instead of chicken with rice. And I would make homemade soups with stronger flavoured stock cubes and vegetables. It was the same with the hard boiled sweets I used to sooth my throat. I would suck on the mintier sweets. These small flavour boosting things really helped.

Chemotherapy Treatment - INDIGESTION / CONSTIPATION

After the second cycle of chemotherapy I suffered from mild Indigestion and Constipation. For these problems I took a combination of laxative tablets and antacid tablets (Morrison's 'Fruit Flavoured Antacid Tablets'), which to my surprise worked very well and very rapid.

The only real problems with indigestion and constipation were the embarrassing random farts and burps that would last throughout each day.

NOTE: As I was recovering in the winter months, including Christmas and New Year, I naturally put on extra weight that could have contributed to my indigestion.

Chemotherapy Treatment - WEIGHT LOSS

On chemotherapy Cycle #1 I lost 2Kg of weight in one week, to the point I was liking that; hoping I would lose more weight. However, in the following cycles I was gaining weight. So I just put the first weight loss down to me being, indirectly/subconsciously, stressed out by the whole cancer diagnosis. On the up-side, I was happy to be gaining weight and at times maintaining it; in preparation for my radiotherapy treatments. In general I found my weight would fluctuate between 92Kg and 95Kg.

Chemotherapy Treatment - SKIN CONDITIONS

One side-effect of missing white blood cells, during the first 10 days of each chemotherapy cycle, for me was having face skin that felt like rubber and smelt like death; due to the chemotherapy drugs. My girlfriend commented that my skin smelt clinical. Fortunately on the 11th day and onwards, my skin would begin to feel "normal" again. During the rubber process though my skin would be hyper sensitive to beard growth (as if each hair was a pin prick) and painless, not itchy, acne.

To put the death smell into context. If I drank too much water, I would wake up with a sweaty pillowcase that smelt of death (the chemotherapy drugs smell) and if I exercised or brought up a sweat in the daytime, I would end up with a sweaty t-shirt that smelt of death (sweat mixed with the chemotherapy drugs smell, forming a waxy smelly sweat). As each chemotherapy cycle went by the smell got smellier and waxier.

Chemotherapy Treatment - LACK OF SEX DRIVE

With chemotherapy treatments (drugs) you are going to lose all ability to perform sexual intercourse of any kind, especially if you have diabetes too.

For many elderly people with or without cancer and/or diabetes a lack of sex is not going to be too worrying I would imagine. However, if you are younger and perhaps wanting children for example I would speak to your cancer specialists for advice and guidance.


CHEMO PROBLEMS
THE RADIOTHERAPY
Index
CONTACT JOHN
E-Mail JOHN